Alert archive / Arizona / Special Weather Statements in 2011

Special Weather Statement, NWS Tucson, AZ

August 4, 2011Pima County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 4, 2011, 3:28 PM MST for Pima County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 3:28 PM MST (22:28 UTC)
Expired
Aug 4, 2011, 4:00 PM MST
In force
32 min
Issued by
NWS Tucson, AZ

County Pima County, AZ

The radar

The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2190 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WWUS85 KTWC 042228
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST THU AUG 4 2011

AZZ502-504-042300-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
328 PM MST THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 400 PM
MST...

AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
TWO STRONG THUNDERSTORMS BETWEEN SILVER BELL AND THREE POINTS.
THESE STORMS WERE NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN WHICH WILL ENTER SMALL WASHES FEEDING BLANCO WASH.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PIMA COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3212 11124 3206 11145 3235 11151 3242 11134
TIME...MOT...LOC 2227Z 305DEG 2KT 3227 11142

$$

KD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:45 PM MST, 43 minutes earlier.

Area forecast discussion, Aug 4, 2:45 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST THU AUG 4 2011

.SYNOPSIS...THE WEATHER PATTERN WILL CONTINUE TO PROVIDE SOUTHEAST
ARIZONA WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THE
NEXT FEW DAYS.

&&

.DISCUSSION...CONVECTIVE ACTIVITY GOING ACCORDING TO PLAN WITH BULK
OF ACTION OCCURRING WEST AND SOUTH OF TUCSON AND UP IN THE WHITES
AS OF 230 PM. THE STORMS HAVE BEEN VERY PULSY WITH A FEW STORMS
BEING WET MICROBURSTS WITH PW VALUES OUT WEST AND DOWN BY NOGALES UP
AROUND 1.50". LATEST RUN OF THE RUC MODEL INDICATES THAT ACTIVITY
WILL SLOWLY PUSH TO THE NORTHEAST FOR THE REST OF THE AFTERNOON AN
INTO THE EVENING HOURS. HAVE ADJUSTED THE FORECAST TO SHOW BEST
AREAL COVERAGE OF STORMS WILL BE FROM TUCSON WEST AND SOUTH. THE FAR
EAST MAY NOT SEE MUCH ACTIVITY...THUS POPS WILL BE LOWER THERE.

FOCUS FOR THUNDERSTORMS FRIDAY WILL SHIFT TO EASTERN HALF OF
FORECAST AREA AS DRIER AIR PUSHES INTO THE WESTERN SECTIONS. HIGHS
WILL REMAIN WARM TO HOT...WITH VALUES RUNNING 3-5 DEGREES ABOVE
NORMAL.

THE WEEKEND WILL SEE A BATTLE TO SEE WHAT WINS OUT...DRY AIR PUSH
FROM THE WEST...OR DOES ENOUGH MOISTURE REMAIN FOR ISOLATED TO LOW
SCATTERED COVERAGE. WILL KEEP HIGHEST POPS ACROSS EASTERN HALF OF
FORECAST AREA. HIGHS WILL REMAIN WARM TO HOT...WITH VALUES RUNNING
3-5 DEGREES ABOVE NORMAL.

NEXT WEEK...LOW GRADE MONSOON FORECAST WITH NOTHING TO HANG HAT ON
THAT WILL SHOW AND UPTICK IN ACTIVITY.

&&

.AVIATION...ISOLD/SCT TSRA/SHRA THRU 06Z FRIDAY...WITH BEST AREAL
COVERAGE BEING FROM TUCSON WEST AND SOUTH. MVFR CIGS/VSBYS AND WIND
GUSTS TO NEAR 35 KTS ASSOCIATED WITH THE STRONGER TSRA. PRECIP TO
DECREASE IN COVERAGE 06Z-12Z FRIDAY. SURFACE WIND MAINLY LESS THAN
10 KTS INTO FRIDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. NORMAL DIURNAL
WIND TRENDS WILL OCCUR EXCEPT STRONG AND GUSTY WIND WILL PREVAIL
NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 4, 9:09 AM MST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
909 AM MST THU AUG 4 2011

AZZ501>515-050600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
909 AM MST THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF
HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS.
MODERATE RAIN FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING
NEAR AND DOWNSTREAM OF THE WILDFIRE BURN SCARS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING THROUGH WEDNESDAY. THE STRONGEST STORMS WILL PRODUCE
BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS.
MODERATE RAIN FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING
NEAR AND DOWNSTREAM OF THE WILDFIRE BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 4, 1:19 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST THU AUG 4 2011

AZZ503-515-042045-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-UPPER SANTA CRUZ RIVER
AND ALTAR VALLEYS INCLUDING NOGALES AZ-
119 PM MST THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 145 PM
MST...

AT 115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS BETWEEN THE EAST SLOPES OF THE BABOQUIVARI
MOUNTAINS AND STATE HIGHWAY 286...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...JUNCTION OF HIGHWAY 286 AND
ARIVACA ROAD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3187 11130 3156 11147 3159 11164 3197 11155
TIME...MOT...LOC 2019Z 302DEG 6KT 3186 11154

KD
Special weather statement, Aug 4, 2:23 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST THU AUG 4 2011

AZZ502-515-042145-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-
223 PM MST THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 245 PM
MST...

AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF SELLS. THIS STORM WAS NEARLY
STATIONARY. OTHER STRONG SLOW MOVING STORMS WERE NEAR SAN ISIDRO.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN WHICH MAY LEAD TO PONDING OF WATER IN LOW SPOTS.

AREAS AFFECTED BY THIS STORM INCLUDE...SELLS...VAMORI...COWLIC...
FRESNAL CANYON...SAN ISIDRO...AND COMOBABI.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3155 11175 3169 11219 3212 11186 3202 11153
TIME...MOT...LOC 2121Z 168DEG 5KT 3167 11195

KD
Local storm report, Aug 4, 2:43 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND GST     6 NE NOGALES            31.43N 110.86W
08/04/2011  M71 MPH          SANTA CRUZ         AZ   ASOS

&&

EVENT NUMBER TWC1100067

KD
Special weather statement, Aug 4, 3:14 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
314 PM MST THU AUG 4 2011

AZZ503-513-042245-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
314 PM MST THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
345 PM MST...

AT 306 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF NOGALES...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE INTERSTATE 19 NEAR RIO RICO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3135 11102 3159 11106 3164 11084 3138 11081
TIME...MOT...LOC 2214Z 087DEG 6KT 3147 11092

KD
Special weather statement, Aug 4, 3:28 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST THU AUG 4 2011

AZZ502-504-042300-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
328 PM MST THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 400 PM
MST...

AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS BETWEEN SILVER BELL AND THREE POINTS.
THESE STORMS WERE NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN WHICH WILL ENTER SMALL WASHES FEEDING BLANCO WASH.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PIMA COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3212 11124 3206 11145 3235 11151 3242 11134
TIME...MOT...LOC 2227Z 305DEG 2KT 3227 11142

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:17 PM MSTAreal Flood AdvisoryTWCCochise91 min
Aug 4, 1:19 PM MSTSpecial Weather StatementTWCPima26 min
Aug 4, 2:10 PM MSTSevere Thunderstorm WarningTWCPima56 min
Aug 4, 2:23 PM MSTSpecial Weather StatementTWCPima22 min
Aug 4, 2:41 PM MSTAreal Flood AdvisoryTWCSanta Cruz94 min
Aug 4, 2:48 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz87 min
Aug 4, 3:04 PM MSTAreal Flood AdvisoryTWCPima86 min
Aug 4, 3:14 PM MSTSpecial Weather StatementTWCSanta Cruz31 min
Aug 4, 4:05 PM MSTAreal Flood AdvisoryTWCPima115 min

Nearby

Special Weather Statements in Arizona, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.